Minerva

Cutaneous sarcoid granulomas within a cosmetic tattoo

BMJ 2017; 356 doi: https://doi.org/10.1136/bmj.i6324 (Published 05 January 2017) Cite this as: BMJ 2017;356:i6324
  1. Stephanie Laura Tanner, core medical trainee 1,
  2. Sarah Menzies, consultant respiratory physician
  1. Wexham Park Hospital, Wexham, Slough, UK
  1. s.l.tanner1{at}gmail.com

A 40 year old man who had known multisystem sarcoidosis noticed the re-emergence of well defined, non-tender papules within the borders of his pre-existing tattoo (fig 1). The papules arose after his dose of prednisolone was reduced from 7 mg to 6 mg once daily, and were associated with an increase in serum angiotensin converting enzyme activity, which is a marker of sarcoid activity. Invasion of cosmetic tattoos and scars by sarcoid granulomas is a well recognised phenomenon of unknown pathophysiological cause, and cutaneous involvement occurs in up to one third of patients. Currently, patients with sarcoidosis are not advised against having cosmetic tattoos. Increasing the prednisolone dose back up to 7 mg resulted in almost complete resolution of the lesions within three months.

Footnotes

  • Patient consent obtained.

View Abstract

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe